Alert archive / Michigan / Beach Hazards Statements in 2019

Beach Hazards Statement 5, NWS Marquette, MI

July 16, 2019Schoolcraft County, Michigan

NWS Marquette, MI issued this beach hazards statement at Jul 16, 2019, 4:14 AM EDT for Schoolcraft County, Michigan. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jul 16, 2019, 4:14 AM EDT (08:14 UTC)
Expired
Jul 16, 2019, 6:00 PM EDT
In force
14 hr
Issued by
NWS Marquette, MI

County Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 119 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.2 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2019-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 708 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2019-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
708 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1497 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

282 
WHUS43 KMQT 160814
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
414 AM EDT Tue Jul 16 2019

MIZ014-162200-
/O.NEW.KMQT.BH.S.0005.190716T0814Z-190716T2200Z/
Southern Schoolcraft-
414 AM EDT Tue Jul 16 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS AFTERNOON...

The National Weather Service in Marquette has issued a Beach
Hazards Statement for dangerous swimming conditions...which is in
effect through this afternoon. 

* High wave action and dangerous swimming conditions are 
  expected along the shorelines of Upper Michigan.

* Strong rip currents: Expected.

* Strong outlet currents: Expected.

Locations/Impacts

For Southern Schoolcraft County: Current related fatalities and 
rescues in the past have occurred during wave conditions similar 
to today near Lakeview Park and near Seul Choix Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dangerous pounding waves and life-threatening currents are
expected at the beaches. People visiting the beaches should stay
out of the water. Pay attention to beach flags and signs posted
at beach access points and lifeguard stations.  

Dangerous currents can sweep you out away from shore. They occur
most often at breaks or low spots in sandbars...near shoreline
structures...and near river mouths or other water outlets. 

&&

$$

Rolfson

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Jul 16, 1:36 AM EDT, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 16, 1:36 AM EDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
136 AM EDT Tue Jul 16 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 348 PM EDT MON JUL 15 2019

Convection is already developing in the western portions of the
U.P., with the Vilas/Gogebic county line being the current hot
spot where the better CAPE and LL lapse rates reside at the
moment (essentially where earlier clearing helped to prolong the
destabilization process there). With bulk shear values marginal
(25-30kts., 0-6km), this initial activity will likely pulse up
quickly but struggle to survive very long, thereby limiting the
severe threat (although SPS-worthy definitely not out of the
question). However, there are two features of interest to be
watched as the evening continues: 1. a MCV that was in southern
MN, which has moved into west-central WI this afternoon, now
picking up in intensity; and 2. a frontal boundary back across
northern MN, on its way toward western Lake Superior. Both of
these features yield their own respective severe potential given
the local dynamics, with both primarily containing gusty to
perhaps locally damaging winds (DCAPE values are maximized across
the western U.P.). For #1, the trajectory has at least some of
this associated convective activity clipping the south-central
U.P.; for #2, this activity may very well continue well into the
overnight hours as it crosses Upper Michigan, even though the
intensity is anticipated to decline after the loss of daytime
heating. Additionally, any storms associated with either of these
features will contain moderate to locally heavy rainfall, but
should be progressive enough to limit any sort of flood threat.
Bottom line: strong storms are likely this evening, with severe
potential possible; PoP chances persist overnight, with strong to
severe potential likely waning.

Behind it all, some lingering LL stratus may hang out through the
early morning hours, with at least partial clearing anticipated by
around midday tomorrow for the western two-thirds of the forecast
area. The warm, moist air remains in place through tomorrow, with
yet another chance for more hit-and-miss convective activity
tomorrow afternoon.

.LONG TERM...(Tuesday night through Monday)
Issued at 427 PM EDT MON JUL 15 2019

As the dominant upper-level wave continues to exit to the northeast
over Hudson Bay Tuesday evening, will see high pressure build into
northern Ontario as the night goes on. But with the remnant surface
front from tonight and Tuesday continuing to linger around the area,
can't rule out continued showers and storms Tuesday night. South of
the boundary will exit more of the same high CAPE, high PWAT, low
shear environment we've been dealing with for a few days now meaning
that any showers and storms could be slow movers capable of
producing locally heavy rainfall. But given how convectively chaotic
this pattern is, not really worth trying to nail down specific areas
for now and instead have painted in chance POPs Tuesday night, with
the highest over the south-central.

At the moment Wednesday looks like the only likely dry day of the
next several as the aforementioned front finally slides south of
Upper Michigan. With 850 mb temps 16-17 C, still looking at highs in
the mid 80s. But it's a short-lived reprieve. By Wednesday evening
the next upper-level short wave will be taking shape in the Northern
Plains. Models are in good agreement that WAA precip will break out
over Minnesota Wednesday evening with strong theta-e advection and
moisture convergence modeled. With PWAT again rising to nearly 2.0"
on the (even) warm(er) side of the front, will likely see heavy rain
across much of the U.P. early Thursday morning, as well as perhaps
some elevated thunder. There could then be at least some partial
clearing Thursday midday before another round of showers and storms
Thursday afternoon as the system's "cold" front comes through. With
a strong LLJ out ahead of the system creating favorable shear
profiles, and plenty of CAPE, there could be a window for strong to
severe storms Thursday. However, this will be contingent on the
morning wave clearing out quickly enough to allow for surface
heating midday, and that's far from a guarantee at this point. So
just stick a pin in Thursday for now.

Unfortunately the front Thursday doesn't actually act as a cold
front at all as it lingers over the area Thursday night and then
surges back north on Friday. Friday therefore looks not just hot and
sticky, but almost certainly the hottest day of the year so far. 850
mb temps climb to about 21-22 C, which would support low to perhaps
even mid 90s for highs. And with a fairly stiff WSW wind, there
won't be any relief along the lakeshores.

Right now it looks like Friday and most of Saturday will be dry as
upper-level ridging builds back over the region, with yet another
disturbance and more showers and storms late Saturday into Sunday.
The GFS and EC continue to advertise a more substantial trough early
next week that would finally bring an end to this hot and humid
pattern.
&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 136 AM EDT TUE JUL 16 2019

While VFR conditions are expected to prevail at KIWD/KCMX/KSAW thru
this fcst period, there are some concerns thru around 12z this
morning. At KIWD, as winds in the low-levels diminish and high
clouds depart, some fog/stratus (IFR conditions) may develop for a
few hrs around daybreak. At KCMX, winds will veer to a more westerly
upslope direction off Lake Superior over the next several hrs, and
with fog over Lake Superior, it's possible that an IFR cig could
develop until a couple of hrs after sunrise. At KSAW, an IFR cig
could develop for a few hrs around daybreak.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 424 PM EDT MON JUL 15 2019

Convection is currently marching toward the western portions of
Lake Superior, with a Severe Thunderstorm Watch currently in
effect for the very far western area (MN area). These storms will
be capable of producing locally gusty winds, kicking up waves, and
perhaps contain small hail. Marine interests should take note that
this activity will continue to track across much of the lake
tonight, although should wane in intensity overnight as it tracks
eastward.

Fog remains across portions of the lake this afternoon, with it
building overnight behind any rain that moves through. The fog
potential will continue well into tomorrow, limiting visibilities.
There is moderately high confidence that fog, perhaps dense, will
again reemerge on Thursday behind additional showers/storms
expected.

Outside of any convective activity, sustained winds will generally
remain less than 20 knots through much of this week.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...lg
LONG TERM...RJC
AVIATION...Rolfson
MARINE...lg
Hazardous weather outlook, Jul 15, 4:59 PM EDT, 11 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
459 PM EDT Mon Jul 15 2019

MIZ001>007-009>014-084-085-162100-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
459 PM EDT Mon Jul 15 2019 /359 PM CDT Mon Jul 15 2019/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Numerous thunderstorms are expected tonight. The thunderstorms
will be capable of producing locally heavy rainfall and gusty
winds, with isolated strong, damaging winds possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible Tuesday across Upper Michigan and
Tuesday night over south central and eastern Upper Michigan. More
thunderstorms are likely Wednesday night and Thursday, and there
is another chance of thunderstorms this weekend. Any thunderstorms
will be capable of producing locally heavy rainfall.

There is a high swim risk for the Lake Michigan beaches on
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report any hail, strong winds,
or wind damage to the National Weather Service through Facebook,
Twitter, or on our website at weather.gov/mqt.

LSZ162-240>251-263>267-162100-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
459 PM EDT Mon Jul 15 2019 /359 PM CDT Mon Jul 15 2019/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Numerous thunderstorms are expected tonight. The thunderstorms
will be capable of producing locally heavy rainfall and gusty
winds. Where rainfall occurs locally dense fog may develop.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible Tuesday across eastern Lake Superior.
More thunderstorms are expected Wednesday night and Thursday, and
there is another chance of thunderstorms this weekend. Any
thunderstorms will be capable of producing locally gusty winds.

Areas of fog are likely across Lake Superior Tuesday through
Thursday. Some fog may be locally dense.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-162100-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
459 PM EDT Mon Jul 15 2019

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Numerous thunderstorms are expected tonight. The thunderstorms
will be capable of producing locally heavy rainfall and gusty
winds. Where rainfall occurs locally dense fog may develop.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible Tuesday and Tuesday night. More
thunderstorms are likely Wednesday night and Thursday, and there
is another chance of thunderstorms this weekend. Any thunderstorms
will be capable of producing locally gusty winds.

Some locally dense fog is possible Wednesday night and Thursday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

RJC

In the hours before

Local storm report, Jul 15, 10:22 PM EDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1022 PM EDT MON JUL 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     TSTM WND GST     7 WNW CALUMET           47.27N 88.61W
07/15/2019  M40 MPH          LSZ243             MI   BUOY

            NDBC BUOY NO. 45023.

&&

JAW
Local storm report, Jul 15, 10:27 PM EDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1027 PM EDT MON JUL 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND GST     43 N COPPER HARBOR      48.08N 87.84W
07/15/2019  M42 MPH          LSZ264             MI   BUOY

            NDBC BUOY NO. 45001.

&&

JAW
Local storm report, Jul 15, 10:31 PM EDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1031 PM EDT MON JUL 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     TSTM WND GST     1 ESE COPPER HARBOR     47.47N 87.88W
07/15/2019  M39 MPH          KEWEENAW           MI   ASOS

            ASOS KP59.

&&

JAW
Local storm report, Jul 15, 10:34 PM EDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1034 PM EDT MON JUL 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND GST     38 NNW SILVER CITY      47.36N 89.79W
07/15/2019  E45 MPH          LSZ263             MI   PUBLIC

            NDBC NO. 45006.

&&

JAW
Local storm report, Jul 15, 10:41 PM EDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1041 PM EDT MON JUL 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     TSTM WND GST     28 ESE KEWEENAW POINT   47.18N 87.23W
07/15/2019  M51 MPH          LSZ266             MI   PUBLIC

            STANNARD ROCK.

&&

JAW
Local storm report, Jul 15, 10:43 PM EDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1043 PM EDT MON JUL 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND GST     12 N TROWBRIDGE PARK    46.72N 87.41W
07/15/2019  M51 MPH          MARQUETTE          MI   PUBLIC

            GRANITE ISLAND.

&&

JAW

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 8:00 PM EDTSpecial Marine WarningMQT30 min
Jul 15, 8:01 PM EDTSevere Thunderstorm WarningMQTBaraga, Houghton29 min
Jul 15, 8:29 PM EDTSevere Thunderstorm WarningMQTBaraga, Marquette31 min
Jul 15, 8:35 PM EDTSpecial Weather StatementMQTBaraga, Iron, Marquette55 min
Jul 15, 8:39 PM EDTSpecial Marine WarningMQT36 min
Jul 15, 9:24 PM EDTSpecial Weather StatementMQTDickinson, Iron, Marquette66 min

Nearby

Beach Hazards Statements in Michigan, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.